Thunderstorm Wind, Shenandoah
- When
- June 1, 3:15 PM EST
- Where
- Shenandoah County, Woodstock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.883, -78.517
Trees were downed.
A trough of low pressure was draped across the Mid Atlantic on June 1. This feature combined with high moisture content and instability in the atmosphere to promote scattered strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough of low pressure was draped across the Mid Atlantic on June 1. This feature combined with high moisture content and instability in the atmosphere to promote scattered strong to severe thunderstorms. The thunderstorms first developed across the higher terrain of the Appalachian Mountains, then moved east across the Washington/Baltimore corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 1, 1:53 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT THU JUN 1 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... TODAY IS THE FIRST DAY OF METEOROLOGICAL SUMMER...AND IT CERTAINLY FEELS LIKE IT OUTSIDE. AT 18Z...A LOT OF OBS WERE SHOWING TEMPERATURES RIGHT AROUND 90 DEGREES...WITH DEWPOINTS ABOUT 70 DEGREES. JUST ABOUT EVERYWHERE HAS REACHED THEIR CONVECTIVE TEMPERATURE...AND VISIBLE IMAGERY SHOWS A SCATTERING OF CU/TCU THROUGHOUT THE CWA. TERRAIN/RIDGE INFLUENCES HAVE FAVORED CONVECTION TO FIRE HERE INITIALLY...AND A SEMI-ORGANIZED BAND OF SHRA/TSRA HAS SET UP SHOP IN PENDLETON AND HIGHLAND COUNTIES...WITH EYES TOWARD ROCKINGHAM AND AUGUSTA COUNTIES. ADDITIONAL ACTIVITY WILL BUBBLE UP AND TAKE ON A MULTICELLULAR MODE...EVEN EAST OF THE MTNS. MODIFIED 12Z KIAD RAOB INDICATES AN ATMOSPHERE WITH AMPLE CAPE (AOA 2500 J/KG) AND MOISTURE (PW 1.74 INCHES...WHICH BUFKIT FORECASTS RISING TO ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL BY DAYS END). SHEAR IS WEAK...AND THIS WILL LIMIT ORGANIZED SEVERE CONVECTION. YET...INSTABILITY AND MOISTURE WILL BE ENOUGH TO INTERACT WITH TERRAIN...A SFC TROUGH EAST OF THE MTNS AND ALSO INCREASING FORCING/CONVERGENCE IN OUR NORTHWEST CWA CLOSER TO AN UPPER TROUGH/SFC COLD FRONT THAT WILL SLOWLY SAG SOUTHEAST OVER THE NEXT 24 HOURS. BELIEVE THAT THE BIGGEST THREAT WILL BE HEAVY RAINFALL THAT CAN PRODUCE LOCALIZED FLASH FLOODING DUE TO HIGH PW ENVIRONMENT AND RELATIVE SLOW STORM PROPAGATION. THIS MAY BE ACCENTUATED IN OUR WESTERN CWA THROUGH THIS EVENING. IN ADDITION...THE PULSE NATURE OF STORMS WILL ALLOW THE STRONGEST/HIGHEST CORES TO PRODUCE ISOLATED MICROBURSTS WITH SEVERE WIND/HAIL. MOST RECENT SPC DAY 1 HAS THE NORTHWEST PORTION OF OUR CWA IN A SLIGHT RISK BASED ON THE ABOVE THINKING. HAVE TO BELIEVE THAT ACTIVITY WILL DECREASE SOME IN COVERAGE LATER THIS EVENING AND FOR THE REST OF THE NIGHT WITH COVERAGE PARTIALLY BEING A FUNCTION OF THE DIURNAL CYCLE. HOWEVER...MODELS SHOW COLD FRONT SAGGING SOUTHEAST WITH TIME OVERNIGHT...AND WILL HAVE TO KEEP SOLID CHC POPS IN OVERNIGHT GIVEN SOME WEAK FORCING WITH FRONT AND A CONTINUED MOISTURE RICH ENVIRONMENT. NAM ALSO KEEPS NEGATIVE LIS GOING EAST OF THE MTNS OVERNIGHT SO WILL ALSO KEEP THE MENTION OF THUNDER. GFS MOS CAPTURES THIS TREND WELL...WITH HIGH POPS THROUGH THIS EVENING...THEN A REDUCTION IN POPS OVERNIGHT. THIS RELATIVE MINIMUM OF POPS LASTS INTO THE FIRST PART OF FRIDAY BEFORE POPS RISE AGAIN...INTO THE LIKELY/CATEGORICAL RANGE. MODELS EVEN TRY TO FROM A LOW ALONG THE FRONT OVER/CLOSE TO OUR CWA. WHETHER THIS LOW FORMS OR NOT...THERES ENOUGH TO SUPPORT THE HIGH POPS BY AFTERNOON. GIVEN CLOUD COVER...INSTABILITY WILL NOT BE ABLE TO BE AS GREAT AS TODAY... YET THE FRONT/UPPER TROUGH WILL PROVIDE BETTER FORCING MECHANISMS. THEREFORE...A HIGH COVERAGE OF CONVECTION BY AFTERNOON IS EXPECTED... WITH ISOLATED SEVERE. HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE MAINLY EAST OF THE MTNS WHERE AN AXIS OF PW (1.75 INCHES OR MORE) AND THETA-E WILL EXIST. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... CDFNT WL BE DRAPED ACRS CWFA AT START OF PD...AND WL MAKE SLOW PROGRESS TO THE E FRI NGT. INSTBLTY WL WANE AS COOLER/DRIER/MORE STBL AIR WL ADVECT EWD...AND WL CONCENTRATE TSRA E OF DCA/DMH OVNGT. BASIC MDL AGREEMENT THRU THE WKND...THO DETAILS DIFFER. THE UPSHOT WL BE UPR TROF WL SWING ACRS CWFA. MID LVL LAPSE RATES/CAPE/TT NOT IMPRSV SAT...AND LI/S BARELY SUBZERO. HWVR...CANNOT RULE OUT PCPN INVOF UPR TROF AXIS...SO WL INCL 20 POP...BUT KEEP IT AS SHRA...NOT TSRA. H5 TROF AXIS SLOWLY PIVOTS ACRS CWFA. EXACT EVOLUTION VARIES MDL-TO-MDL. WL CARRY 20 POPS THRU XTNDD PD BASED ON EVENTUAL PROGRESSION OF H5 TROF/CLSD LOW...ALLWG FUTURE FCSTS TO NRRW DWN ON MORE SPECIFIC SOLN. PTYPE TSRA...AS INSTBLTY RTNS CLOSER TO CORE OF UPR LOW. SFC TEMPS WL DECLINE GDRLLY...BACK DWN TO CLIMO...AND REMAIN THERE THRU THE MIDDLE OF NXT WK. && .AVIATION... AT 18Z THU...THUNDERSTORMS WERE RELEGATED TO THE RIDGELINES IN OUR WESTERN CWA...BUT EXPECT ADDITIONAL ACTIVITY TO FORM FURTHER EAST NEAR AREAL TERMINALS. KEPT VCTS IN ALL TAFS THROUGH THIS EVENING...WITH TEMPORARY MVFR CIGS IN TSRA. HAVE ALSO DECIDED TO INTRODUCE FOG IN ALL TAFS...DEGRADING INTO THE IFR CIG CATEGORY LATE TONIGHT/EARLY FRIDAY GIVEN LATEST MODEL GUIDANCE. IT WILL BE DIFFICULT TO RETURN TO VFR ON FRIDAY WITH AT LEAST MVFR BR/HZ PERSISTING BEFORE SHRA/TSRA AFFECT TERMINALS FROM LATE MORNING THROUGH AFTERNOON. && .MARINE... NO FLAGS EXPECTED WITHIN 24 HOURS. FLOW ON THE WATER EMANATES FROM THE SOUTH...BUT EVEN WITH CHANNELING UP THE BAY IT LOOKS LIKE MAX SPEEDS WOULD BE 10 TO 15 KT THROUGH FRIDAY. BEST H8 CAA FRI NGT-SAT. WL INCL WNDS TO 20 KT SAT...COMBO OF CAA/NW FLOW/BEST VERT MIXING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...PELOQUIN LONG TERM...HTS MARINE...PELOQUIN/HTS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 341 PM EDT THU JUN 1 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-021000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 341 PM EDT THU JUN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALIZED DAMAGING WINDS FROM DOWNBURSTS WILL BE POSSIBLE THIS AFTERNOON...MAINLY NORTHWEST OF A LINE FROM STAUNTON TO BALTIMORE CITY. IN ADDITION...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WHICH MAY LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL APPROACH FRIDAY...ALLOWING NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP. SOME OF THESE STORMS MAY BE SEVERE FRIDAY...WITH TORRENTIAL RAINFALL AND GUSTY WINDS BEING THE PRIMARY RISKS. SMALL CRAFT ADVISORY WINDS WILL BE LIKELY SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1255 PM EDT THU JUN 1 2006 MDZ002>007-009>011-VAZ021-025>031-040>042-WVZ048>055-012300- ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-HIGHLAND-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- RAPPAHANNOCK-FAUQUIER-LOUDOUN-GRANT-MINERAL-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY- INCLUDING THE CITIES OF...CUMBERLAND...HAGERSTOWN...FREDERICK... WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...STAUNTON... WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL... WASHINGTON...LEESBURG...BAYARD...PETERSBURG...KEYSER... MARTINSBURG...CHARLES TOWN 1255 PM EDT THU JUN 1 2006 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A COLD FRONT STRETCHED ACROSS THE NORTHEAST UNITED STATES AND OHIO VALLEY WILL CREEP EAST TODAY. A WARM...UNSTABLE AIR MASS EXISTS AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM HUMID AIR MASS. THUNDERSTORMS WILL BE MOST NUMEROUS THIS AFTERNOON NEAR THE FRONTAL BOUNDARY... AS WELL AS OVER RIDGE TOPS. AS THE AFTERNOON PROGRESSES...LOOK FOR STORMS TO MIGRATE FROM THE RIDGE TOPS INTO THE SHENANDOAH VALLEY AND THE HILLS OF THE PIEDMONT. THUNDERSTORMS WILL START TO DISSIPATE AFTER SUNSET. A FEW THUNDERSTORMS TODAY MAY PRODUCE LOCALIZED DAMAGING WINDS. IN ADDITION...THESE STORMS WILL BE MOVING VERY SLOWLY...IF AT ALL. THUS...ISOLATED FLOODING WILL BE POSSIBLE IF STORMS REMAIN IN PLACE FOR A PROLONGED PERIOD OR IF SEVERAL STORMS PASS OVER THE SAME LOCATION. THOSE OUTDOORS SHOULD STAY APPRISED OF WEATHER CONDITIONS...AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION...FORECASTS...AND POTENTIAL WATCHES OR WARNINGS. HTS
The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515885.